Alert archive / Virginia / Wind Chill Advisories in 2016

Wind Chill Advisory 5, NWS Blacksburg, VA

December 14, 2016Alleghany County, Ashe County, Watauga County, North Carolina; 23 counties in Virginia; 4 counties in West Virginia

NWS Blacksburg, VA issued this wind chill advisory at Dec 14, 2016, 5:25 AM EST for Alleghany County, Ashe County, Watauga County, North Carolina; 23 counties in Virginia; 4 counties in West Virginia. It took effect at Dec 15, 2016, 12:00 AM EST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2016, 5:25 AM EST (10:25 UTC)
In effect from
Dec 15, 2016, 12:00 AM EST
Expired
Dec 16, 2016, 6:00 AM EST
In force
30 hr
Issued by
NWS Blacksburg, VA
All 30 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 34 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 10.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WWUS41 KRNK 141025
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 AM EST WED DEC 14 2016

...DANGEROUSLY COLD WIND CHILL TONIGHT THROUGH THURSDAY NIGHT...

.THE COMBINATION OF VERY COLD TEMPERATURES AND STRONG GUSTY
NORTHWEST WINDS WILL RESULT IN DANGEROUSLY LOW WIND CHILLS.

WVZ508-142100-
/O.NEW.KRNK.WC.Y.0005.161215T0500Z-161216T1100Z/
WESTERN GREENBRIER-
INCLUDING THE CITIES OF...QUINWOOD...DUO...RAINELLE
525 AM EST WED DEC 14 2016

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
EST FRIDAY.

* LOCATIONS...WESTERN GREENBRIER COUNTY

* HAZARD TYPES...DANGEROUSLY COLD WIND CHILLS. 

* WIND CHILL...AS LOW AS 14 BELOW ZERO. 

* TIMING...LATE TONIGHT THROUGH THURSDAY NIGHT.

* IMPACTS...DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN.

* WINDS...NORTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH. 

* TEMPERATURES...LOWS TONIGHT 3 TO 13. HIGHS ON THURSDAY 6 TO 18.
  LOWS THURSDAY NIGHT 4 BELOW TO 5 ABOVE ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN STRONG WINDS WILL COMBINE
WITH COLD TEMPERATURES FOR SEVERAL HOURS TO CREATE DANGEROUSLY
COLD CONDITIONS FOR EXPOSED SKIN. THOSE PLANNING TO VENTURE
OUTDOORS SHOULD USE COMMON SENSE AND DRESS WARMLY...MAKING SURE
THAT ALL EXPOSED SKIN IS COVERED.

&&

$$
6 follow-up statements
267 
WWUS41 KRNK 141952
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EST WED DEC 14 2016

...DANGEROUSLY COLD WIND CHILL TONIGHT THROUGH THURSDAY NIGHT...

.AN ARCTIC COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. A LARGE
AREA OF HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT AND ALLOW
VERY COLD AIR TO SURGE INTO THE REGION. THE COMBINATION OF HIGH
PRESSURE AND ADVANCING COLD AIR WILL ALLOW WINDS TO INCREASE AND
BECOME QUITE GUSTY OVERNIGHT INTO THURSDAY...ESPECIALLY AT THE
HIGHER ELEVATIONS. THIS WILL CREATE VERY LOW WIND CHILL VALUES
FROM LATE TONIGHT THROUGH THURSDAY NIGHT.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-150500-
/O.EXA.KRNK.WC.Y.0005.161215T0500Z-161216T1100Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...HINTON...HIX...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS
252 PM EST WED DEC 14 2016

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
EST FRIDAY.

* LOCATIONS...SOUTHEAST WEST VIRGINIA...THE NORTHWEST MOUNTAINS OF
  NORTH CAROLINA...AND PORTIONS OF VIRGINIA FROM THE BLUE RIDGE
  WESTWARD

* HAZARD TYPES...DANGEROUSLY COLD WIND CHILLS.

* WIND CHILL...5 TO 10 BELOW ZERO.

* TIMING...LATE TONIGHT THROUGH THURSDAY NIGHT.

* IMPACTS...DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN.

* WINDS...NORTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH.

* TEMPERATURES...IN THE TEENS TO LOWER 20S...THEN SINGLE DIGITS
  THURSDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN STRONG WINDS WILL COMBINE
WITH COLD TEMPERATURES FOR SEVERAL HOURS TO CREATE DANGEROUSLY
COLD CONDITIONS FOR EXPOSED SKIN. THOSE PLANNING TO VENTURE
OUTDOORS SHOULD USE COMMON SENSE AND DRESS WARMLY...MAKING SURE
THAT ALL EXPOSED SKIN IS COVERED.

&&

$$

WVZ508-150500-
/O.CON.KRNK.WC.Y.0005.161215T0500Z-161216T1100Z/
WESTERN GREENBRIER-
INCLUDING THE CITIES OF...QUINWOOD...DUO...RAINELLE
252 PM EST WED DEC 14 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
6 AM EST FRIDAY...

* LOCATIONS...WESTERN GREENBRIER COUNTY

* HAZARD TYPES...DANGEROUSLY COLD WIND CHILLS.

* WIND CHILL...DOWN TO 15 BELOW ZERO AT TIMES.

* TIMING...LATE TONIGHT THROUGH THURSDAY NIGHT.

* IMPACTS...DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN.

* WINDS...NORTHWEST WINDS 15 TO 25 MPH WITH GUSTS AROUND 40 MPH.

* TEMPERATURES...IN THE SINGLE DIGITS TONIGHT AND THURSDAY...THEN
  DOWN TO 5 BELOW ZERO THURSDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN STRONG WINDS WILL COMBINE
WITH COLD TEMPERATURES FOR SEVERAL HOURS TO CREATE DANGEROUSLY
COLD CONDITIONS FOR EXPOSED SKIN. THOSE PLANNING TO VENTURE
OUTDOORS SHOULD USE COMMON SENSE AND DRESS WARMLY...MAKING SURE
THAT ALL EXPOSED SKIN IS COVERED.

&&

$$

MBS
600 
WWUS41 KRNK 150335
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 PM EST WED DEC 14 2016

...DANGEROUSLY COLD WIND CHILL ARRIVES FOR THURSDAY AND THURSDAY
NIGHT...

.AN ARCTIC COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. A
LARGE AREA OF HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT AND
ALLOW VERY COLD AIR TO SURGE INTO THE REGION. THE COMBINATION OF
HIGH PRESSURE AND ADVANCING COLD AIR WILL ALLOW WINDS TO INCREASE
AND BECOME QUITE GUSTY OVERNIGHT INTO THURSDAY...ESPECIALLY AT
THE HIGHER ELEVATIONS. THIS WILL CREATE VERY LOW WIND CHILL
VALUES FROM LATE TONIGHT THROUGH THURSDAY NIGHT.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-151145-
/O.CON.KRNK.WC.Y.0005.161215T0500Z-161216T1100Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...HINTON...HIX...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...QUINWOOD...DUO...RAINELLE
1035 PM EST WED DEC 14 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY...

* LOCATIONS...SOUTHEAST WEST VIRGINIA...THE NORTHWEST MOUNTAINS 
  OF NORTH CAROLINA...AND PORTIONS OF VIRGINIA FROM THE BLUE 
  RIDGE WESTWARD

* HAZARD TYPES...DANGEROUSLY COLD WIND CHILLS.

* WIND CHILL...5 TO 10 BELOW ZERO.

* TIMING...LATE TONIGHT THROUGH THURSDAY NIGHT.

* IMPACTS...DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN.

* WINDS...NORTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH.

* TEMPERATURES...IN THE TEENS TO LOWER 20S THURSDAY MORNING...THEN
  SINGLE DIGITS THURSDAY NIGHT INTO FRIDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN STRONG WINDS WILL COMBINE
WITH COLD TEMPERATURES FOR SEVERAL HOURS TO CREATE DANGEROUSLY
COLD CONDITIONS FOR EXPOSED SKIN. THOSE PLANNING TO VENTURE
OUTDOORS SHOULD USE COMMON SENSE AND DRESS WARMLY...MAKING SURE
THAT ALL EXPOSED SKIN IS COVERED.

&&

$$
440 
WWUS41 KRNK 151028
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 AM EST THU DEC 15 2016

...DANGEROUSLY COLD WIND CHILL TODAY AND TONIGHT.

.A LARGE AREA OF HIGH PRESSURE WILL BUILD IN BEHIND AN ARCTIC
FRONT TODAY AND ALLOW VERY COLD AIR TO SURGE INTO THE REGION. THE
COMBINATION OF HIGH PRESSURE AND ADVANCING COLD AIR WILL RESULT IN 
STRONG GUSTY WIND TODAY...ESPECIALLY AT THE HIGHER ELEVATIONS.
THIS WILL CREATE VERY LOW WIND CHILL VALUES THROUGH TONIGHT.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-152100-
/O.CON.KRNK.WC.Y.0005.000000T0000Z-161216T1100Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...HINTON...HIX...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...QUINWOOD...DUO...RAINELLE
528 AM EST THU DEC 15 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY...

* LOCATIONS...SOUTHEAST WEST VIRGINIA...THE NORTHWEST MOUNTAINS 
  OF NORTH CAROLINA...AND PORTIONS OF VIRGINIA FROM THE BLUE 
  RIDGE WESTWARD

* HAZARD TYPES...DANGEROUSLY COLD WIND CHILLS.

* WIND CHILL...5 BELOW TO 10 BELOW ZERO

* TIMING...TODAY AND TONIGHT.

* IMPACTS...DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* TEMPERATURES...MAINLY IN THE TEENS AND 20S TODAY. LOWS TONIGHT
  FROM AROUND ZERO TO THE LOWER TEENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN STRONG WINDS WILL COMBINE
WITH COLD TEMPERATURES FOR SEVERAL HOURS TO CREATE DANGEROUSLY
COLD CONDITIONS FOR EXPOSED SKIN. THOSE PLANNING TO VENTURE
OUTDOORS SHOULD USE COMMON SENSE AND DRESS WARMLY...MAKING SURE
THAT ALL EXPOSED SKIN IS COVERED.

&&

$$
421 
WWUS41 KRNK 151934
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
234 PM EST THU DEC 15 2016

...DANGEROUSLY COLD WIND CHILL THROUGH TONIGHT.

.A LARGE AREA OF HIGH PRESSURE WILL BUILD OVER THE REGION
ACCOMPANIED BY VERY COLD AIR AND GUSTY WINDS. WHILE WINDS WILL BE
DIMINISHING...THE COMBINATION OF WIND AND LOW TEMPERATURES WILL
CREATE DANGEROUSLY LOW WIND CHILL VALUES ESPECIALLY AT THE HIGHER
ELEVATIONS.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-160500-
/O.CON.KRNK.WC.Y.0005.000000T0000Z-161216T1100Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...HINTON...HIX...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...QUINWOOD...DUO...RAINELLE
234 PM EST THU DEC 15 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY...

* LOCATIONS...SOUTHEAST WEST VIRGINIA...THE NORTHWEST MOUNTAINS 
  OF NORTH CAROLINA...AND PORTIONS OF VIRGINIA FROM THE BLUE 
  RIDGE WESTWARD

* HAZARD TYPES...DANGEROUSLY COLD WIND CHILLS.

* WIND CHILL...5 TO 10 BELOW ZERO.

* TIMING...LOWEST WIND CHILLS THIS EVENING THROUGH EARLY TONIGHT.

* IMPACTS...DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH EARLY...
  DIMINISHING OVERNIGHT.

* TEMPERATURES...RANGING FROM AROUND ZERO TO THE LOWER TEENS LATE
  TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN STRONG WINDS WILL COMBINE
WITH COLD TEMPERATURES FOR SEVERAL HOURS TO CREATE DANGEROUSLY
COLD CONDITIONS FOR EXPOSED SKIN. THOSE PLANNING TO VENTURE
OUTDOORS SHOULD USE COMMON SENSE AND DRESS WARMLY...MAKING SURE
THAT ALL EXPOSED SKIN IS COVERED.

&&

$$

MBS
366 
WWUS41 KRNK 160443
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1143 PM EST THU DEC 15 2016

...DANGEROUSLY COLD WIND CHILLS THROUGH TONIGHT...

.A LARGE AREA OF HIGH PRESSURE WILL SETTLE ACROSS THE REGION
OVERNIGHT PROVIDING BITTERLY COLD AIR FOR THE REGION. WHILE WINDS
WILL BE DIMINISHING...THE COMBINATION OF THE WIND AND VERY LOW
TEMPERATURES IN THE SINGLE DIGITS AND TEENS WILL CREATE
DANGEROUSLY LOW WIND CHILL VALUES...ESPECIALLY AT THE HIGHER
ELEVATIONS.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-161100-
/O.CON.KRNK.WC.Y.0005.000000T0000Z-161216T1100Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...HINTON...HIX...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...QUINWOOD...DUO...RAINELLE
1143 PM EST THU DEC 15 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY...

* LOCATIONS...SOUTHEAST WEST VIRGINIA...THE NORTHWEST MOUNTAINS 
  OF NORTH CAROLINA...AND PORTIONS OF VIRGINIA FROM THE BLUE 
  RIDGE WESTWARD

* HAZARD TYPES...DANGEROUSLY COLD WIND CHILLS.

* WIND CHILL...5 TO 10 BELOW ZERO.

* TIMING...THROUGH 6 AM EST FRIDAY MORNING.

* IMPACTS...DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN... WHICH
  COULD BE SUBJECT TO FROSTBITE IF NOT PROPERLY PROTECTED FROM THE
  COLD.

* WINDS...NORTHWEST WINDS 10 MPH DIMINISHING TO 5 MPH BY DAYBREAK.

* TEMPERATURES...RANGING FROM AROUND ZERO AT ELEVATIONS ABOVE 4000
  FEET TO THE SINGLE DIGITS WEST OF THE BLUE RIDGE...TO THE LOWER
  AND MID TEENS EAST OF THE BLUE RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN STRONG WINDS WILL COMBINE
WITH COLD TEMPERATURES FOR SEVERAL HOURS TO CREATE DANGEROUSLY
COLD CONDITIONS FOR EXPOSED SKIN. THOSE PLANNING TO VENTURE
OUTDOORS SHOULD USE COMMON SENSE AND DRESS WARMLY...MAKING SURE
THAT ALL EXPOSED SKIN IS COVERED.

&&

$$

RAB
395 
WWUS41 KRNK 161102
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 AM EST FRI DEC 16 2016

...COLD TEMPERATURES THIS MORNING...

.A LARGE AREA OF HIGH PRESSURE AND UNSEASONABLY COLD AIR COVERED
THE REGION THIS MORNING. 

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-161215-
/O.EXP.KRNK.WC.Y.0005.000000T0000Z-161216T1100Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...HINTON...HIX...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...QUINWOOD...DUO...RAINELLE
602 AM EST FRI DEC 16 2016

...WIND CHILL ADVISORY WILL EXPIRE AT 6 AM EST EARLY THIS
MORNING...

TEMPERATURES WERE IN THE SINGLE DIGITS TO MID TEENS AT 6AM. WIND
SPEEDS WERE LESS THAN 10MPH SO WIND CHILLS VALUES WERE CLOSE TO
CURRENT TEMPERATURES. DANGEROUS WIND CHILLS HAVE ENDED. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind chill advisory went out at Dec 14, 5:07 AM EST, 18 minutes earlier.

Area forecast discussion, Dec 14, 5:07 AM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
507 AM EST Wed Dec 14 2016

.SYNOPSIS...
High pressure, and the associated arctic area, over the central
United States will move east into the eastern part of the country
tonight through Friday, resulting in well below normal
temperatures. A strong low pressure system in the Rockies on
Friday will move east into the Great Lakes by Sunday. This storm
will produce widespread winter precipitation then rain Friday
night through Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 450 AM EST Wednesday...

500MB heights fall over the Mid Atlantic region today as the upper
trof approaches. Long wave trof axis crosses through tonight.
850MB temperatures begin to drop this morning then plunge again
tonight. By 12Z/7AM Thursday they will range from -10 in northern
North Carolina to -20 in southeast West Virginia.

There may be a few flurries in southeast West Virginia this morning
but overall moisture below 700MB was eroding. Models bring some mid
and high clouds across the region this afternoon. More low level
moisture gets banked up against the western slopes of the central
Appalachians this evening. Have minor snow accumulation on the
western slopes of Greenbrier county late tonight.

At the surface high pressure was centered over the Mid
Mississippi Valley early this morning. This high will move across
the Ohio Valley today and pressure will continue to rise tonight.
Strong enough low level jet, pressure rises, cold air advection,
and low enough inversion along the Blue Ridge and into northwest
North Carolina. Will be issuing a wind advisory, mainly above 3500
feet for Grayson into Watauga counties.

Stronger winds in the mountains will also result in wind chill index
of -5 to 15 in western Greenbrier County late tonight. Will issue
a wind chill advisory for western Greenbrier.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 415 AM EST Wednesday...

The Arctic front will be moving off the east coast by 12Z Thursday
as the parent Arctic high located across Missouri moves east through
the day. Models still quite insistent that we will see 850mb temps
bottom out in the -18C to -20C range near the I-64 corridor.
Coincident with these very low 850mb temps is a strong northwest low-
level jet, which will drive wind chills down into Wind Chill
advisory criteria...-5F or less...western Greenbrier Thursday
morning...with a few pixels at the higher elevations nearing Wind
Chill Warning criteria. Conditions will not improve much at all
during the day as although the winds gradually diminish, the
temperatures continue to fall during the afternoon. Wind Chill
Advisory criteria will likely be met in additional higher elevations
west of the Blue Ridge by evening. A Wind Chill Advisory will be
issued for late tonight/early Thursday and will run through early
Friday morning for western Greenbrier. Subsequent shifts will likely
need to add one for areas further east for Thursday night/Friday
morning.

Any lingering snow showers should diminish fairly quickly after
daybreak as the Arctic high moves into the region and the supporting
short wave passes to the east. Not expecting any additional
accumulation after daybreak, which will be minimal at best anyway.

The Arctic high will be centered over the area Friday morning.
Although, 850mb temps will start to rise, winds will diminish and
radiational cooling will be more favorable, although not ideal.
Friday morning we should see temperatures bottom out in the single
digits west to the lower teens Piedmont. A couple of -1F readings
appear possible at the higher elevations in the Alleghanys.

The Arctic air mass continues to retreat Friday night/early
Saturday, but not quick enough to preclude a period of winter
precipitation as the upper flow amplifies and warm southwest flow
aloft overruns the antecedent Arctic air mass. Temperatures will be
well below freezing early Saturday and enhanced for several hours by
light precipitation falling into the dry/cold air mass, hence an in-
situ wedge situation. The best dynamics will remain north of the
area as an initial short wave tracks from the OH valley into the Mid-
Atlantic region. Model soundings suggest that precipitation will
start as snow shortly after midnight, then quickly transition to
sleet and freezing rain through the pre-dawn hours, then to all rain
by late morning/early afternoon. Building heights aloft off the
southeast U.S. coast will shunt the better dynamics and initial QPF
north of the region Saturday/Saturday night.  Through Saturday
night, QPF should generally be 1/4 inch or less, except slightly
higher near the I-64corridor.

In general, the GFS, which has been holding onto the low-level cold
air the longest, has shown slight warming over previous runs.
Nonetheless, the tenacity of cold air wedges can be quite remarkable
and feel erring on the side of the cold air is prudent at this
point. Some snow accumulations appear possible near the I-64
corridor where dynamics are better and the cold air will linger
longer, with light glaze ice accumulations possible elsewhere. WPC
has shown a large area, exempt the southeast Piedmont, with a light
glaze ice accumulation. At any rate, we are not expecting a
significant winter storm as duration of winter precipitation will be
limited.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 500 AM EST Wednesday...

The upper trough across the mid section of the nation will amplify
and begin to shift eastward into Sunday. However, its forward motion
will be slowed by the persistent upper ridge off the southeast U.S.
coast. A fairly strongly forced line of showers should track slowly
across the region during the day Sunday which will support likely to
categorical pops for most if not all of the CWA. The precipitation
will begin to taper off from the northwest late Sunday. 850mb
temperatures will surge into the double digits Sunday allowing all
of the precipitation to remain as rain.

As we move into Sunday night and the remainder of the extended
periods, the picture becomes less clear as all signs point to the
development of a southwest U.S. upper low.  This will keep the upper
flow southwest across our region.  The degree to which colder
Arctic/Canadian air is able to penetrate southward is questionable,
but does appear to be close enough for some threat of light amounts
of winter precipitation in northern areas. Again, no significant
winter weather is evident. Overall, beyond Sunday, indications are
for temperatures to be seasonal with lows in the 20s/30s and highs
in the 40s and 50s.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
As of 900 PM EST Tuesday...

For the overnight, there will be lingering low clouds with areas
of IFR along the western slopes and into the TN valley, MVFR cigs
across the mountains and eastern foothills, and IFR farther east
from the central piedmont to the coast. Passage of a cold front
overnight will bring improving conditions...with conditions
trending to VFR for Wednesday.

Extended aviation discussion...

Wednesday night into Thursday, an Arctic front is expected to
move into and across the area with a brief period of mountain snow
showers possible. Models suggest any precipitation will be mainly
confined to the mountains in the form of flurries associated with
MVFR cigs. Post frontal winds are forecast to be gusty Thursday
into Thursday night.

VFR conditions are expected on Friday as the center of high
pressure moves over the region.

Sub-VFR conditions will return to the area late Friday night into Saturday
within the overrunning warm sector of a system moving through the
Midwest. A wintry mix of precipitation is possible with the system
on Saturday as well.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from midnight tonight to midnight EST Thursday
     night for VAZ015.
NC...Wind Advisory from midnight tonight to midnight EST Thursday
     night for NCZ001-018.
WV...Wind Chill Advisory from midnight tonight to 6 AM EST Friday
     for WVZ508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RAB
LONG TERM...RAB/RCS
AVIATION...PM
Hazardous weather outlook, Dec 13, 6:26 PM EST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EST TUE DEC 13 2016

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-142330-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
626 PM EST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NORTHWEST WINDS MAY GUST TO 45 MPH BEHIND AN ARCTIC COLD FRONT
WEDNESDAY NIGHT AND THURSDAY. THE COMBINATION OF THE STRONG WINDS
AND VERY COLD ARCTIC AIR WILL LIKELY RESULT IN BELOW ZERO WIND
CHILLS ACROSS THE MOUNTAINS AND HIGHER ELEVATIONS WEST OF THE BLUE
RIDGE.

IN ADDITION...THERE IS A THREAT FOR SNOW, SLEET, AND FREEZING RAIN
FRIDAY NIGHT AND SATURDAY MORNING. SOME ACCUMULATION OF WINTER
PRECIPITATION COULD BE POSSIBLE BEFORE PRECIPITATION CHANGES TO
RAIN BY AFTERNOON SATURDAY. WINTER WEATHER HEADLINES MAY BE
REQUIRED FOR THIS PERIOD WITH LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-142330-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
626 PM EST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 5:40 AM ESTWind AdvisoryRNKAlleghany, Ashe, Watauga30 hr

Nearby

Wind Chill Advisories in Virginia, 2016Wind Chill Advisories in West Virginia, 2016Wind Chill Advisories in North Carolina, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.